Alert archive / Montana / Red Flag Warnings in 2021

Red Flag Warning 10, NWS Glasgow, MT

May 17, 20215 counties in Montana

NWS Glasgow, MT issued this red flag warning at May 17, 2021, 3:35 AM MDT for 5 counties in Montana. It took effect at May 17, 2021, 9:00 AM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 2021, 3:35 AM MDT (09:35 UTC)
In effect from
May 17, 2021, 9:00 AM MDT
Expired
May 17, 2021, 9:00 PM MDT
In force
12 hr
Issued by
NWS Glasgow, MT

Counties Daniels County, MT, Phillips County, MT, Roosevelt County, MT, Sheridan County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 60 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 9.6 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2021-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2021-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
2702 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

747 
WWUS85 KGGW 170935
RFWGGW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Glasgow MT
335 AM MDT Mon May 17 2021

MTZ120-172200-
/O.UPG.KGGW.FW.A.0009.210517T1500Z-210518T0300Z/
/O.NEW.KGGW.FW.W.0010.210517T1500Z-210518T0300Z/
Fort Peck Reservation and Daniels/Roosevelt/Sheridan Counties-
335 AM MDT Mon May 17 2021

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 9 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY VALUES FOR
FIRE WEATHER ZONE 120...

The National Weather Service in Glasgow has issued a Red Flag
Warning for gusty winds and low relative humidity values, which 
is in effect from 9 AM this morning to 9 PM MDT this evening. The 
Fire Weather Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zone 120.

* TIMING...Mainly late Monday.

* WINDS...South 10 to 20 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* TEMPERATURES...In the 80s.

* IMPACTS...Any new fire starts will spread rapidly and become 
  difficult to contain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

MTZ134-172200-
/O.NEW.KGGW.FW.W.0010.210517T1500Z-210518T0300Z/
Northern Valley and Northern Phillips Counties-
335 AM MDT Mon May 17 2021

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 9 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY VALUES FOR
FIRE WEATHER ZONE 134...

The National Weather Service in Glasgow has issued a Red Flag
Warning for gusty winds and low relative humidity values, which 
is in effect from 9 AM this morning to 9 PM MDT this evening.

* AFFECTED AREA...Fire Weather Zone 134.

* TIMING...Mainly Monday afternoon and early evening.

* WINDS...South 10 to 20 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* TEMPERATURES...In the 80s.

* IMPACTS...Any new fire starts will spread rapidly and become 
  difficult to contain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/glasgow
1 follow-up statement
415 
WWUS85 KGGW 172049
RFWGGW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Glasgow MT
249 PM MDT Mon May 17 2021


MTZ120-134-180300-
/O.CON.KGGW.FW.W.0010.000000T0000Z-210518T0300Z/
Fort Peck Reservation and Daniels/Roosevelt/Sheridan Counties-
Northern Valley and Northern Phillips Counties-
249 PM MDT Mon May 17 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR STRONG WINDS AND LOW HUMIDITIES FOR FIRE WEATHER ZONES 120 
AND 134...

* AFFECTED AREA...Fire Weather Zones 120 and 134.

* TIMING...Mainly late Monday.

* WINDS...South 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* TEMPERATURES...In the lower 80s.

* IMPACTS...Any new fire starts will spread rapidly and become 
  difficult to contain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/glasgow

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this red flag warning went out at May 16, 8:17 PM MDT, 7 hours 18 minutes earlier.

Area forecast discussion, May 16, 8:17 PM MDT, 7 hours 18 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
817 PM MDT Sun May 16 2021

.DISCUSSION...
Evening Update:
Lowered the RH for the middle of the day tomorrow just a few
percentage points for the middle of the day, otherwise, no changes
were necessary. Rux

Previous Discussion:
Strong upper level ridge has been keeping us
dry and unseasonably warm the last couple days and will continue
to do so for at least another day or two. Ridge axis will start
moving east Monday and be replaced with a southwesterly flow aloft
being provided from a strong upper level Low beginning to dig
into the Pacific Northwest. Lee side surface Low will develop and
deepen Monday in Alberta and cause a bit of a pressure gradient
over the area which will bring our winds up a bit higher Monday
afternoon. This with low relative humidities causes some concern
for fire weather issues, will issue a Fire Weather Watch for
northeastern zones. A cold front with this Low will move across
the area Tuesday bringing a chance of showers and thunderstorms,
will have to monitor to see if any of these storms get on the
strong side Tuesday afternoon.

Wednesday onward things get more unsettled as the Pacific upper
level Low moves further inland. Precipitation chances go up and
temperatures go down. By the end of the week we go from highs near
90 to highs in the 50s. Still taking a look at rainfall amounts
but it looks like we will likely see wetting rains across the
area.

&&

.AVIATION...
FLIGHT CAT: VFR.

WINDS: S-SE 5-10 kts tonight. S-SE 10-20 kts gusts to 25kts
Monday.

DISCUSSION: High Pressure will keep things dry and skies mostly
clear tonight and Monday. Winds will pick up during the afternoon.

RMB

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Monday morning through Monday evening
for MTZ120.

&&

weather.gov/glasgow

Nearby

Red Flag Warnings in Montana, 2021Every red flag warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.